|Ouch! That genotype test hurt!
Nov 13, 2000
Hello! Just received genotype test results, ouch! Mutations D30N, N88D, I15V, E350D, M36L, R41K, L63P, I93L, M41L, K103N, V108I, M184V, L210W, T215Y, V601, S68G, K122P, I135V, K166R, D177E, G196K, R211T. Last two VL's climbing from <50 to low thousands, CD4 dropping from mid 300s to mid 200s. Curently on Viracept, Zerit, Epivir for two yrs. Switched to Viracept after a year on crix due to two episodes of kidney stones (crix crystals). Doc added Sustiva to current regimen about a year ago when VL crept into low thousands last. I did not think that was a good idea, and now that I've lost the NNRTIs, my concern has been realized. Now he wants to switch me to Videx(which I used for a couple of months many years ago before begging my previous doc to switch to something else, yuck!), Zerit, Zalcitabine(also a short previous history of use), and the new protease Kaletra. My concern is that by using Kaletra now, if it fails I have no protease to turn to. What do you think about Saquinavir+ritonavir, or amprenavir+ ritonavir. Or do you have any other ideas for my next regimen that might be effective and still give me some options should it fail. Thanks very much! LEDDB
Response from Dr. Cohen
Dear LEDDB -
That is a tough geno - as you point out it does show mutations that confer resistance to the nonnuke class (K103N and others), and several to the nucleosides and PIs. And would agree that the use of the nonnuke as a single addition to a regimen when the viral load is a few thousand is a high risk approach - since it might work but we know from experience that starting more than one new agents is a better way to ensure success.
As for the new regimen - if I understand it - the proposal is for you to be d4T/zerit, ddI/videx and ddC/zalcitabine all with kaletra. The first comment is that all three "d" drugs have an overlapping side effect of neuropathy - and it is pretty unlikely you could remain on such a combination for very long before neuropathy got in your way. Similarly based on the mutations you describe it is unlikely you would have enough potency in the nucleoside class to rely on only them with kaletra. If you used any in that class, we might rely mainly on ddI and abacavir as the two with the most potential here, even if they would be diminished by the mutations you report.
Will Kaletra work for you? Perhaps it can - while you have multiple PI mutations, you don't mention a lot of the "primary" high level mutations in that family. So Kaletra has merit. (PS Abbott, the company that makes Kaletra, acknowledges the misspelling of the drug - it would have been Cal-etra, but a last minute decision was made...) But like any drug it needs help. You might consider starting it with a second protease inhibitor - since the ritonavir is already in the Kaletra - and other PIs are more potent when boosted by ritonavir. You might consider adding either amprenavir (at 600 mg twice a day), or saquinavir (at 1000 mg twice a day), or even adding back the indinavir (800 twice a day) maybe with an additional 100 mg twice a day of ritonavir - each of these has theoretic reasons in favor, although study data are not yet available to know which would be best here. Our group in Boston is participating in some of the dual PI studies, and others elsewhere are likely doing the same. In addition, there are studies either starting or ongoing with a few other promising meds - including T-20 and tenofovir that have a role to play in this type of circumstance. While you could do just one PI boosted by ritonavir, based on your genotype you might do better relying on a dual PI strategy with both boosted by ritonavir.
Hope that helps.
Cal Cohen, M.D., M.S.
Slow DDI drinker-is that a problem?
Smooth red bumps
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.